Four Johns Hopkins students overdose on opioids at fraternity party

A weekend fraternity party turns dangerous.  Four Johns Hopkins University students end up in the hospital.  Baltimore City Police say the undergrads all overdosed on opioids.

It was quiet Wednesday outside the Delta Phi fraternity house.  But noise was the exact reason Baltimore Police were called to the row home near Johns Hopkins University Sunday night. 

Officers came to break up a party, and ended up saving lives.  Four undergraduate students had overdosed on opioids.  It's not clear what drugs the co-eds took, but first responders were able to use Narcan to reverse the effects of the ODs.

"It's a warning, this is a warning,” said Baltimore City Police Chief T.J. Smith.  “I mean, parents shouldn’t have to worry about their children going off to college and using some of these drugs that are really killing people."

Officials say the four students who overdosed are out of the hospital and recovering.  Now detectives want to find out where the group scored the drugs.

"Right now we're not getting the most cooperation from the people who nearly died as a result of this,” said Smith.  “They had to get Narcan to be revived from the effects of an overdose, and right now we're not getting the most cooperation and that's certainly disappointing."

The investigation into the incident will be one of the first for the newly formed Opioid Overdose Taskforce.  The team of five detectives is focused on tracing drugs back to the dealers.

In the first nine-months of 2016 there were 690 opioid related deaths in the city.  Police say the people supplying the narcotics are just as dangerous as the criminals committing homicides.

Officers want to connect the dots by investigating the overdoses, and hopefully get the dealer and the drugs off the streets.

"We need to find out if there's a link,” Smith said.  “If there's a particular supplier whose bringing in a potent dose of an opioid that's adversely affecting people in Baltimore and attributing to the increase in overdose deaths, that's a person that we need to find out about."

Back at Johns Hopkins, students reacting to news of the overdoses.

"It’s a shame that it happened, but I guess in a college environment these kinds of things could happen," JHU Junior Tanay Agarwal said.

"It kinda hits more close to home when it’s happening here on campus," said JHU Junior Paige Donahue.

The university sent a letter out to the student body this week, letting everyone know about the overdoses and identifying resources available for drug use:

On Sunday, May 7th, our campus community experienced serious drug overdose incidents involving four JHU undergraduate students. Initial reports to Campus Safety and Security indicated that the affected students attended a party at Delta Phi fraternity, also known as the St. Elmo’s fraternity, located at 200 E. University Parkway. It is our understanding that all four students were treated by hospital emergency room personnel for apparent opioid overdoses.

Opioid overdose is a serious public health crisis affecting college campuses nationwide. Prescription opioids, such as OxyContin and Vicodin, and illicit opioids, such as heroin and opium, directly affect the respiratory center of the brain, and can cause people to stop breathing and die.

In addition, the content of a pill or powder may not be what someone claims. There are many counterfeit prescription drugs (which may look legitimate, including being packaged in ‘blister packs’) as well as cocaine or heroin adulterated with a highly potent and lethal opioid called fentanyl.

If you see someone who is having trouble breathing, is not responsive, or otherwise appears to need medical attention, please call 911 or Campus Safety and Security (410-516-7777) immediately.

If you know someone who is struggling with drug abuse, please call the Counseling Center at 410-516-8278 or the Student Health Center at 410-516-8270. Baltimore City also has a 24-hour treatment access line, at 410-433-5175. For additional information, you can go to https://www.ncadd.org/get-help/get-immediate-help.

The St. Elmo fraternity, which is not a Johns Hopkins-recognized student organization, has been suspended by its national organization because of this incident, and is not permitted to hold parties or any events until further notice. The Baltimore Police Department and university officials are investigating this incident. If you have any information about this or other drug-related incidents, please contact Campus Safety and Security.

The Delta Phi fraternity is not a Johns Hopkins recognized student group.  University officials say they're still investigating, and the students involved with the drug overdoses may face disciplinary action.

The national Delta Phi organization tells ABC 2 News the Johns Hopkins chapter of the fraternity has been suspended.  Executive Director Donald Beeson released this statement:

It is our initial understanding that what happened was not related to any fraternity activities, but our concern for the well-being of our students has driven our decision to suspend activities and learn more about the incident.
 

Print this article Back to Top